Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Mar 20, 2004, 12:35 PM CST for Calloway County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 12:35 PM CST (18:35 UTC)
- Expired
- Mar 20, 2004, 2:30 PM CST
- In force
- 115 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Calloway County, KY
The radar
The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 201838
FFWPAH
KYC035-202030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CST SAT MAR 20 2004
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALLOWAY COUNTY IN WESTERN KENTUCKY
* UNTIL 230 PM CST
* AT 1234 PM CST...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OCCURRING
IN AND NEAR MURRAY. SPOTTERS REPORTED NUMEROUS STREETS WERE FLOODED
IN MURRAY. SPOTTERS REPORTED UP TO ONE AND A HALF INCHES IN ABOUT 30
MINUTES AS THESE STORMS MOVED INTO THE MURRAY AREA.
ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
MURRAY BETWEEN 1 PM AND 2 PM. THIS WILL CONTINUE THE FLASH FLOODING
OF STREETS. CREEKS MAY ALSO RISE ABOVE BANKFUL.
* LOCATIONS IMPACTED INCLUDE MURRAY...HAZEL...KIRKSEY AND NEW
CONCORD.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
LAT...LON 3670 8849 3675 8848 3675 8812 3667 8806
3649 8807 3650 8849
$$
YORK1 follow-up statement
000 WGUS73 KPAH 201941 FFSPAH KYC035-202045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 139 PM CST SAT MAR 20 2004 ...FLASH FLOOD WARNING FOR CALLOWAY COUNTY KENTUCKY HAS BEEN CANCELLED... THE HEAVY RAIN HAS MOVED OUT OF CALLOWAY COUNTY. NO FURTHER HEAVY RAIN IS IMMINENT...AND SPOTTERS REPORTED THAT WATER LEVELS RAPIDLY DECREASED IN THE PAST HOUR. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. $$ YORK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 8:57 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Mar 20, 8:57 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...DELAYED TRANSMISSION NATIONAL WEATHER SERVICE PADUCAH KY 857 AM CST SAT MAR 20 2004 .DISCUSSION... CURRENT RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS WITH POTENTIAL FOR UP TO DIME SIZE HAIL POSSIBLE THIS MORNING OVER SRN ILLINOIS. CURRENT CONVECTION FIRING IN VICINITY OF SURFACE CONVERGENCE BOUNDARY..POOLING UPPER 50/LOWER 60 DEWPOINTS ACROSS SWRN IL/SERN MO THIS AM. GOES SOUNDER IMAGES ALSO HINTING THAT THIS AREA HAS LIFTED INDEXES OF -2 TO -3...AND PRECIPITABLE WATER VALUES OF 1 TO 1.2 INCHES. THUS...SMALL HAIL AND BRIEF HEAVY RAIN A POSSIBILITY. 00Z UPPER AIR CHARTS SHOWED MINOR SW-NE ORIENTED MOISTURE AXIS AT 925 MB. A WEAK VORT CENTER DEPICTED ON 50H CHART OF CENTRAL MO HELPED TO ISENTROPICALLY LIFT HIGH STRATUS DECK OVER SERN MO/WRN IL/WRN KY THIS MORNING AND AIDED IN DEVELOPING SHOWERS AND THUNDERSTORMS OVER AND ELEVATED WARM FRONT ALONG THE EASTERN END OF OUR CWA. CONVECTION FIRED TO THE EAST AROUND 8Z AND WEAKENED AS IT MOVED EAST. THE EASTERN LIMB OF DEEPER/LONGER AXIS OF MOISTURE WAS NOTED FROM WRN MO TO MI OVERNIGHT...AND WILL CONTINUE TO TRANSLATE EWD TODAY. RUC/AVN GUIDANCE APPEARS TO BE DOING FAIRLY WELL WITH TIMING OF PRE-FRONTAL CONVECTION...AND HIGHER MOISTURE INFLUX INTO SERN MO/SERN IL. KEPT GENERAL TRANSITION OF CONVECTION FROM NW TO SE TODAY PER YESTERDAYS GRIDDED FORECAST...CLEARING OUT ANY PCPN OVER MOST OF THE FORECAST AREA BY THIS EVENING. MINOR TIMING CHANGES WERE MADE TO HAZARDOUS WEATHER OUTLOOK TO ACCOMODATE FOR EARLIER ONSET OF SEVERE WEATHER POTENTIAL TODAY. OTHERWISE...LITTLE CHANGE TO TEMPERATURE FORECAST TODAY THROUGH MONDAY...EXCEPT FOR TIMING OF MAX TEMPS TODAY. ENSEMBLE MEAN HEIGHTS/QPF/RH STILL SUGGEST A SMALL CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS ON THU AS SURFACE RIDGE MOVES EAST OF THE FORECAST AREA. ALTHOUGH LOWERED DURING FRIDAYS FORECAST...KEPT SLIGHT CHANCE POPS IN PLACE FOR WESTERN TWO-THIRDS OF THE REGION. .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && SMITH
Hazardous weather outlook, Mar 20, 4:53 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CST SAT MAR 20 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 453 AM CST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...NORTH OF A LINE FROM NEW MADRID MISSOURI TO EVANSVILLE INDIANA. THE CHANCE FOR SEVERE WEATHER WILL SHIFT SOUTH OF THIS LINE DURING THE AFTERNOON HOURS. CLUSTERS OF THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE TOWARD SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 8 AND 10 AM...STRETCHING ALONG THE OHIO RIVER AROUND THE NOON HOUR. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA LATE THIS MORNING AND INTO THE AFTERNOON.
In the hours before
Local storm report, Mar 20, 10:31 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 8 E DONIPHAN 36.62N 90.68W
03/20/2004 1.25 INCH RIPLEY MO TRAINED SPOTTER
&&
WIELGOSLocal storm report, Mar 20, 10:48 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1038 AM HAIL HENDERSON 37.84N 87.58W
03/20/2004 1.75 INCH HENDERSON KY TRAINED SPOTTER
&&
WIELGOSLocal storm report, Mar 20, 10:50 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1049 AM HAIL OWENSBORO 37.76N 87.12W
03/20/2004 0.75 INCH DAVIESS KY TRAINED SPOTTER
&&
WIELGOSLocal storm report, Mar 20, 10:53 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL OWENSBORO 37.76N 87.12W
03/20/2004 0.88 INCH DAVIESS KY TRAINED SPOTTER
&&
WIELGOSLocal storm report, Mar 20, 12:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL MURRAY 36.61N 88.32W
03/20/2004 0.25 INCH CALLOWAY KY EMERGENCY MNGR
&&
WIELGOSLocal storm report, Mar 20, 12:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FROM AM TO PM
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL MURRAY 36.61N 88.32W
03/20/2004 0.25 INCH CALLOWAY KY EMERGENCY MNGR
&&
WIELGOSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 10:09 AM CST | Severe Thunderstorm Warning | PAH | Henderson | 36 min |
| Mar 20, 10:55 AM CST | Severe Thunderstorm Warning | PAH | Daviess | 35 min |
| Mar 20, 11:39 AM CST | Severe Thunderstorm Warning | PAH | Lyon | 36 min |
| Mar 20, 11:49 AM CST | Severe Thunderstorm Warning | PAH | Trigg | 41 min |
| Mar 20, 12:10 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.